[Skip to Content]
[Skip to Content Landing]
Article
July 6, 1979

Fatal Autoimmune Hemolytic Anemia Associated With Ibuprofen

Author Affiliations

From the Department of Medicine, University of Alabama, Birmingham.

JAMA. 1979;242(1):68-69. doi:10.1001/jama.1979.03300010052032
Abstract

IBUPROFEN is a phenylproprionate anti-inflammatory agent that has been used for several years for the treatment of a variety of arthritides.1 Side effects and idiosyncratic reactions have generally occurred less frequently with this agent than with other nonsteroidal anti-inflammatory agents.2 We report here the occurrence of fatal autoimmune hemolytic anemia coincident with the administration of ibuprofen.

Report of a Case  A 49-year-old man was transferred to the Birmingham, Ala, Veterans Administration Hospital because of an acute illness characterized by fever, abdominal pain, hemolytic anemia, jaundice, renal failure, and shock. He had been hospitalized elsewhere ten days earlier because of left ankle pain and swelling that had been intermittent for several months. Hemogram, renal function, hepatic function, and roentgenograms of the left ankle were normal. He was treated with ibuprofen, 400 mg three times daily by mouth, and oxazepam, 10 mg three times daily by mouth. He was asymptomatic

×